Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2017, 12:12 PM CST for 5 counties in Alabama. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2017, 12:12 PM CST (18:12 UTC)
- Expired
- Jan 22, 2017, 1:00 PM CST
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 23 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 12:12 PM CST | TSTM WND DMG | Ozark, AL | WIDESPREAD REPORTS OF TREES DOWN AND POWER LINES DOWN ACROSS DALE COUNTY BETWEEN 11 AM CT AND 1 PM CT. |
| Jan 22, 12:36 PM CST | TSTM WND DMG | 6 Se Slocomb, AL | SEVERAL TREES DOWN ACROSS STATE HWY 103 AND COUNTY RD 49. |
| Jan 22, 1:00 PM CST | TSTM WND DMG | 1 Sw Grandberry Crossro, AL | POSSIBLE TORNADO- MULTIPLE STRUCTURES DAMAGED OR DESTROYED INCLUDING A MOBILE HOME AND A BARN. |
| Jan 22, 1:00 PM CST | TORNADO 1 | 1 Sw Grandberry Crossro, AL | MULTIPLE STRUCTURES DAMAGED INCLUDING A MOBILE HOME AND A BARN. RATED AS AN EF1 TORNADO AFTER STORM SURVEY |
| Jan 22, 1:00 PM CST | TORNADO | 1 Sw Grandberry Crossro, AL | MULTIPLE STRUCTURES DAMAGED OR DESTROYED INCLUDING A MOBILE HOME AND A BARN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 8:06 AM CST | Tornado Watch | SPC | 5 hr |
| Jan 22, 11:47 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 15.6
The text
As transmitted.
910 WUUS52 KTAE 221812 SVRTAE ALC031-045-061-067-069-221900- /O.NEW.KTAE.SV.W.0070.170122T1812Z-170122T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 1212 PM CST SUN JAN 22 2017 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Southern Henry County in southeastern Alabama... Southeastern Coffee County in southeastern Alabama... Houston County in southeastern Alabama... Dale County in southeastern Alabama... Geneva County in southeastern Alabama... * Until 100 PM CST * At 1211 PM CST, severe thunderstorms were located along a line extending from near Enterprise to near Geneva, moving northeast at 60 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Daleville, Abbeville, Cottonwood, Geneva, Dothan, Ozark, Fort Rucker, Headland, Enterprise, Hartford, Taylor, Midland City, Kinsey, Ashford, Level Plains, Slocomb, Cowarts, Newton, Webb and Pinckard. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 700 PM CST for southeastern Alabama...and the Panhandle of Florida. LAT...LON 3147 8584 3162 8508 3100 8527 3099 8607 TIME...MOT...LOC 1811Z 244DEG 52KT 3135 8579 3101 8593 HAIL...0.75IN WIND...60MPH $$ 38-GODSEY
1 follow-up statement
079 WWUS52 KTAE 221846 SVSTAE Severe Weather Statement National Weather Service Tallahassee FL 1246 PM CST SUN JAN 22 2017 ALC031-221855- /O.CAN.KTAE.SV.W.0070.000000T0000Z-170122T1900Z/ Coffee AL- 1246 PM CST SUN JAN 22 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A tornado watch remains in effect until 700 PM CST for southeastern Alabama...and the Panhandle of Florida. LAT...LON 3162 8508 3100 8527 3100 8593 3152 8556 TIME...MOT...LOC 1845Z 233DEG 45KT 3141 8549 3108 8563 $$ ALC045-061-067-069-221900- /O.CON.KTAE.SV.W.0070.000000T0000Z-170122T1900Z/ Henry AL-Houston AL-Dale AL-Geneva AL- 1246 PM CST SUN JAN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST FOR SOUTHERN HENRY...HOUSTON...CENTRAL DALE AND EASTERN GENEVA COUNTIES... At 1245 PM CST, severe thunderstorms were located along a line extending from 6 miles north of Midland City to near Slocomb, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Daleville, Abbeville, Cottonwood, Geneva, Dothan, Headland, Ozark, Fort Rucker, Hartford, Taylor, Midland City, Kinsey, Ashford, Slocomb, Cowarts, Newton, Webb, Pinckard, Malvern and Rehobeth. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 700 PM CST for southeastern Alabama...and the Panhandle of Florida. LAT...LON 3162 8508 3100 8527 3100 8593 3152 8556 TIME...MOT...LOC 1845Z 233DEG 45KT 3141 8549 3108 8563 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ 38-GODSEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:43 AM CST, 29 minutes earlier.
Area forecast discussion, Jan 22, 11:43 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1243 PM EST Sun Jan 22 2017
.AVIATION [Through 18Z Monday]...
All area terminals have a threat for severe storms today with IFR
conditions and wind gusts to 50 knots. The convection will end
from west to east this evening with periods of MVFR ceilings
possibly rotating into the region from the north later tonight.
Non-convective wind gusts to 30 kt will be common this evening
and again Monday morning.
&&
.PREV DISCUSSION [621 AM EST]...
.NEAR TERM [Through Today]...
A brief lull in the showers and thunderstorms is expected in the
predawn hours as the current MCS shifts northeastward. Attention
turns back west towards the upper trough which will move across
the ARKLATEX into MS/AL by late today. This will induce surface
cyclogenesis across southern MS with a surface low deepening
rapidly and moving northeast. Large scale ascent will increase
with showers and storms increasing in coverage and intensity this
morning in the warm sector and also along the westward moving cold
front progged to enter western fL panhandle and SE AL by midday.
All modes of severe weather is possible until the cold front moves
through. SPC has at least an enhanced risk of severe weather
across all Tri-State counties today with a MODERATE RISK for
severe weather across SW GA and FL Big Bend counties. Again, all
modes of severe weather is possible including a strong tornado or
two.
Severe threat will decrease from west to east later this
afternoon as the cold front moves through and mid level dry air
advects in.
The surface wind field strengthens today as the aforementioned
surface low pressure deepens. Although models differ on placement
on stronger winds today, most agree that wind advisory criteria
will be met across portions of the Tri-State region this
afternoon. Therefore, have issued a wind advisory for this
afternoon.
.SHORT TERM [Tonight Through Tuesday]...
Wrap around moisture from the upper trough itself will keep slight
chances of rainfall in the forecast through Monday morning.
Nothing severe, just light showers as this feature moves away from
the area. Monday afternoon through Tuesday are dry with high
pressure building in. Highs in the 60s with lows in the 40s to
lower 50s.
.LONG TERM [Tuesday Night Through Sunday]...
Tranquil weather is anticipated through Wednesday at which time
another cold front will swing through Wednesday night and
Thursday. Colder air will accompany this system with highs Friday
and into the weekend in the 50s with lows in the 30s and
approaching freezing across SE AL and SW GA.
.MARINE...
A gale warning has been hoisted for all coastal water zones
beginning this afternoon through midday monday. Conditions will
continue to deteriorate as winds increase in response to
developing low pressure across the southeast united states.
Conditions appear to improve beginning Tuesday.
.FIRE WEATHER...
Other than high dispersions later this afternoon, no fire weather
concerns.
.HYDROLOGY...
Another round of precipitation is expected today. 1-2 inches of
rainfall is possible with locally higher amounts before rainfall
generally ends this evening. Where areas received heavy rainfall
last night, rivers are responding with the Choctawhatchee River at
Newton forecasted to reach flood stage today. Other area rivers
will need to be watched today and tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 52 65 42 67 46 / 30 10 0 0 0
Panama City 56 63 47 63 55 / 30 10 0 0 0
Dothan 50 61 41 65 48 / 30 10 0 0 0
Albany 51 63 41 65 45 / 30 20 0 0 0
Valdosta 51 64 42 65 45 / 30 10 0 0 0
Cross City 55 65 43 66 46 / 50 10 0 0 0
Apalachicola 56 65 47 64 54 / 40 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM EST /5 PM CST/ this evening for Calhoun-
Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
South Walton-Washington.
High Rip Current Risk through late Monday night for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 1 AM EST /midnight CST/ Tuesday for
Coastal Bay-Coastal Gulf-South Walton.
GA...Wind Advisory until 6 PM EST this evening for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 5 PM CST this afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory until 1 PM EST this afternoon for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from
Suwannee River to Keaton Beach out 20 NM-Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
Gale Warning until 1 PM EST Monday for Apalachee Bay or Coastal
Waters From Keaton Beach to Ochlockonee River Fl out to 20
Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Coastal waters from Suwannee River to Keaton
Beach out 20 NM-Coastal waters from Apalachicola to Destin
FL out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
&&
NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Wool
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...SchollIn the hours before
Local storm report, Jan 22, 6:28 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
728 AM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 5 NW VALDOSTA 30.90N 83.33W
01/22/2017 LOWNDES GA 911 CALL CENTER
HOUSE DAMAGED ON SWAN DRIVE.
&&
EWESTONLocal storm report, Jan 22, 8:40 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 AM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM TORNADO 1 NW BARNEY 31.02N 83.53W
01/22/2017 BROOKS GA 911 CALL CENTER
*** 2 FATAL *** DAMAGE REPORTED IN BROOKS COUNTY WITH
DUAL-POL TDS. FATALITIES OCCURRED WHEN A HOUSE WAS
DISPLACED ONTO HIGHWAY 122.
0345 AM TORNADO 4 SE ADEL 31.09N 83.38W
01/22/2017 COOK GA EMERGENCY MNGR
*** 7 FATAL *** EMS RELAYED REPORT FROM EMERGENCY MANAGER
THAT THESE FATALTITIES HAD OCCURRED WITH ONE PERSON STILL
MISSING.
0350 AM TORNADO 2 NW NEW LOIS 31.11N 83.29W
01/22/2017 BERRIEN GA LAW ENFORCEMENT
*** 2 FATAL *** DAMAGE ALONG OLD LOIS ROAD. LIKELY
CONTINUATION OF TORNADO FROM COOK COUNTY. FATALITIES
CONFIRMED BY SHERRIF. REPORTED BY WALB-TV.
&&
WOOLLocal storm report, Jan 22, 9:23 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1023 AM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 4 W LAKE PARK 30.68N 83.26W
01/22/2017 LOWNDES GA PUBLIC
COCORAHS OBSERVED MEASURED 4 INCHES OF RAIN SINCE 6 AM
WITH CONSIDERABLE PONDING OF WATER ON HIGHWAY 376.
INTERSTATE 75 EXIT 5 INTERCHANGE HAS FLOODED LANES ALONG
LAKES BLVD.
&&
WOOLLocal storm report, Jan 22, 10:07 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 AM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG KILLEARN LAKES 30.58N 84.22W
01/22/2017 LEON FL PUBLIC
SEVERAL LARGE TREES DOWN NEAR KILLEARN LAKES AND DEERLAKE
&&
EWESTONLocal storm report, Jan 22, 10:28 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1128 AM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL DE FUNIAK SPRINGS 30.72N 86.12W
01/22/2017 E1.00 INCH WALTON FL PUBLIC
PHOTO RECEIVED VIA EMAIL.
&&
WOOLLocal storm report, Jan 22, 11:09 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1209 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG 1 S BLOCKER 30.57N 84.27W
01/22/2017 LEON FL PUBLIC
TREES DOWN
&&
EWESTONThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:18 PM CST | Tornado Warning | TAE | Coffee, Geneva | 15 min |
| Jan 21, 9:35 PM CST | Flash Flood Warning | TAE | Coffee, Dale | 5 hr |
| Jan 21, 10:06 PM CST | Severe Thunderstorm Warning | TAE | Dale, Henry | 39 min |
| Jan 21, 10:13 PM CST | Flash Flood Warning | TAE | Henry | 5 hr |
| Jan 21, 11:59 PM CST | Severe Thunderstorm Warning | TAE | Henry, Houston | 46 min |
| Jan 22, 1:59 AM CST | Severe Thunderstorm Warning | TAE | Houston | 46 min |
| Jan 22, 2:17 AM CST | River Flood Warning | TAE | Dale | 57 hr |
| Jan 22, 2:39 AM CST | Wind Advisory | TAE | Coffee, Dale, Geneva, Henry, Houston | 14 hr |
| Jan 22, 8:25 AM CST | River Flood Warning | TAE | Geneva | 4 days |
| Jan 22, 9:12 AM CST | Severe Thunderstorm Warning | TAE | Dale, Geneva, Henry, Houston | 21 min |
| Jan 22, 9:57 AM CST | Severe Thunderstorm Warning | TAE | Geneva | 48 min |
| Jan 22, 10:28 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Houston | 47 min |
| Jan 22, 11:16 AM CST | Severe Thunderstorm Warning | TAE | Dale, Henry, Houston | 29 min |
| Jan 22, 11:22 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 53 min |
| Jan 22, 12:23 PM CST | Tornado Warning | TAE | Dale, Geneva, Houston | 37 min |
| Jan 22, 12:56 PM CST | Tornado Warning | TAE | Henry, Houston | 34 min |
| Jan 22, 12:59 PM CST | Severe Thunderstorm Warning | TAE | Dale, Geneva, Henry, Houston | 46 min |
| Jan 22, 1:20 PM CST | Tornado Warning | TAE | Henry | 25 min |
| Jan 22, 1:39 PM CST | Tornado Warning | TAE | Houston | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.